When Insulin Therapy Fails: A Case of Refractory Hyperglycemia
When drug therapy fails, the decision on which medication to choose next for a patient can be difficult. Switching drug classes to avoid a similar outcome seems like a logical step, however, for some patients, this may not be an option. In this case, published in the journal Endocrinology, Diabetes, & Metabolism, clinicians were challenged with treating a patient who developed a profound resistance to several insulins until one finally worked, proving that a subtle change in molecular structure can have a big impact on patient outcomes.
The patient, a 71-year-old woman, had developed a urinary tract infection (UTI) after having surgery to resect a bladder tumor. The infection then progressed to sepsis which required her to be moved to intensive care. Besides the bladder cancer, her medical history included atrial fibrillation, chronic obstructive pulmonary disease, and type 2 insulin-dependent diabetes mellitus for which she was given 30 units/day of glargine insulin (her home dose) and an insulin sliding scale.
However after admission, the patient developed hyperosmolar hyperglycemia and despite increasing the dose of insulin glargine, blood glucose levels remained uncontrolled. The patient was transitioned to regular insulin drip (after aspart and NPH boluses were minimally effective) and while this initially helped, efficacy was lost quickly as well. Blood glucose levels remained at 400mg/dL even after titration to a max dose of 1620 units/day.
In order to investigate the patient's refractory hyperglycemia, a test for insulin autoantibodies was ordered, but the results came back negative (the test only detects antibodies to human insulin). Currently, there are no commercially available tests to detect antibody response to synthetic insulin. To determine a viable treatment option, the clinicians examined two possible theories for why insulin was not working for the patient: either it was somehow being neutralized before it got to the binding site or the receptor site was somehow blocked.